Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 25, NWS Pueblo, CO

April 21, 202410 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 21, 2024, 2:34 PM MDT for 10 counties in Colorado. It took effect at Apr 22, 2024, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 2:34 PM MDT (20:34 UTC)
In effect from
Apr 22, 2024, 11:00 AM MDT
Expired
Apr 22, 2024, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2334 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS85 KPUB 212034
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
234 PM MDT Sun Apr 21 2024

COZ222-224-227>230-221245-
/O.UPG.KPUB.FW.A.0024.240422T1700Z-240423T0200Z/
/O.NEW.KPUB.FW.W.0025.240422T1700Z-240423T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
234 PM MDT Sun Apr 21 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 222,
224, 227, 228, 229, AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Monday. The Fire Weather Watch is
no longer in effect for Monday.

* Affected Area...Fire Weather Zones 222, 224, 227, 228, 229 and 
  230.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid rates of fire growth and spread will be 
  possible. Please avoid fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
327 
WWUS85 KPUB 220917
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
317 AM MDT Mon Apr 22 2024

COZ222-224-227>230-230130-
/O.CON.KPUB.FW.W.0025.240422T1700Z-240423T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
317 AM MDT Mon Apr 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 222, 224, 227, 228, 
229, AND 230...

* Affected Area...Fire Weather Zones 222, 224, 227, 228, 229 and 
  230.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Rapid rates of fire growth and spread will be 
  possible. Please avoid fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
079 
WWUS85 KPUB 222023
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
223 PM MDT Mon Apr 22 2024


COZ224-231230-
/O.NEW.KPUB.FW.W.0026.240423T1800Z-240424T0200Z/
/O.CON.KPUB.FW.W.0025.000000T0000Z-240423T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
223 PM MDT Mon Apr 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Tuesday.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid rates of fire growth and spread will be 
  possible. Please avoid fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-227>230-230200-
/O.CON.KPUB.FW.W.0025.000000T0000Z-240423T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
223 PM MDT Mon Apr 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222, 227, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 222, 227, 228, 229 and 230.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Rapid rates of fire growth and spread will be 
  possible. Please avoid fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
489 
WWUS85 KPUB 230157
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
757 PM MDT Mon Apr 22 2024

COZ224-231800-
/O.EXP.KPUB.FW.W.0025.000000T0000Z-240423T0200Z/
/O.CON.KPUB.FW.W.0026.240423T1800Z-240424T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
757 PM MDT Mon Apr 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY FOR FIRE WEATHER ZONE 224...

...RED FLAG WARNING FOR THIS EVENING WILL EXPIRE AT 8 PM MDT FOR 
FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid rates of fire growth and spread will be 
  possible. Please avoid fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-227>230-230300-
/O.EXP.KPUB.FW.W.0025.000000T0000Z-240423T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
757 PM MDT Mon Apr 22 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 222, 227, 228, 229, AND 230...

Winds will continue to diminish while humidity improves for the
remainder of this evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 21, 11:44 AM MDT, 2 hours 50 minutes earlier. Its key messages:

  • Dense fog and drizzle/freezing drizzle this morning across the Pikes Peak region and Palmer Divide. Dense Fog Advisory in effect.
  • Critical fire weather conditions over and near I-25 on Monday.
  • Fire weather concerns last through the rest of the week.
  • Largely warm and dry most of this week. A new system will move in prior to next weekend.
Area forecast discussion, Apr 21, 11:44 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 AM MDT Sun Apr 21 2024

.KEY MESSAGES...

- Dense fog and drizzle/freezing drizzle this morning across the
  Pikes Peak region and Palmer Divide. Dense Fog Advisory in
  effect.

- Critical fire weather conditions over and near I-25 on Monday.

- Fire weather concerns last through the rest of the week.

- Largely warm and dry most of this week. A new system will move
  in prior to next weekend.

&&

.UPDATE...
Issued at 1004 AM MDT Sun Apr 21 2024

Update to allow the Dense Fog Advisory to expire on time, as
visibilities have improved across the Pikes Peak region.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 342 AM MDT Sun Apr 21 2024

Shortwave energy still diving southeast across the region this
morning is helping to support some isolated light snow across the
plains. Veering 700mb flow along with some drying overnight has
helped to keep this additional development rather limited and with
additional drying over the next several hours, don't anticipate much
snow development through the morning hours. What is more concerning
is the low stratus and fog in place across the mountain valleys and
plains. The already low stratus has lowered here recently and with
east southeast winds in place, think this trend will continue over
the next several hours. Additional lowering along with expanding fog
is appearing likely, with dense fog also developing in spots. At
this time, think the highest chances for more widespread dense fog
will be across the Pikes Peak region and the Palmer Divide. Given
increased confidence, did go ahead and issue a Dense Fog Advisory
this morning. Think patchy dense fog will be possible almost
anywhere across the mountain valleys and plains, especially the far
southern I-25 corridor, and will continue to closely monitor trends.
In this moist upslope flow, anticipate some light drizzle or
freezing drizzle to develop. While light freezing drizzle may be
observed, think the relatively warm surfaces temps will limit any
ice development. However, could see some spotty slick conditions,
mainly on elevated surfaces and bridges. Most guidance in agreement
with an improving trend with the stratus, fog, and precip
development by midday in the 18-19Z time frame. Did trend the
forecast this way, but would not be surprised to see some locations
hold onto the stratus slightly longer. Some warming expected today,
as the sun makes an appearance this afternoon, and with drier
weather expected for the remainder of the period.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 342 AM MDT Sun Apr 21 2024

Breezy west winds will be present aloft on Monday, with a bit of
energy translating through the flow at the southern fringes of the
upper low passing along the Canadian border. With all of this, warm
and windy conditions shall persist throughout the day. Current data
has high temperatures above average across most of the area, with
70s to mid-80s. Meanwhile, gusty west winds will mix down to the
surface, downsloping off of the higher terrain onto the
mountains/plains interface. Between this and some lee troughing,
windy conditions will last most of the afternoon, especially in the
gap flow areas along I-25. Critical fire weather conditions are
expected, mainly along these gap flow areas and parts of the I-25
corridor. Finally, the passing energy may allow for a few isolated
showers across portions of the mountain peaks as well as the Palmer
Divide. However, any accumulations look to be light at this time.

A cold front will push south across the plains late Monday night
into early Tuesday. As a result, high temperatures will be 5-10
degrees cooler across our eastern zones Tuesday afternoon.
Meanwhile, some near-critical fire weather conditions will be
possible across parts of the San Luis Valley. The passing wave to
our northeast, coupled with the surface front, may also bring enough
low-level convergence for some isolated to scattered showers across
the mountain peaks and adjacent lower elevations, but again chances
are still on the lower side and any accumulations would be light.

Breezy west-southwest winds will persist through most of the rest of
the week, as an upper low begins to push onto the west coast and
move into the Four Corners region. Out ahead of it, the rest of the
week will remain very warm and largely dry, with temperatures
continuing to climb into the 80s across most of our eastern plains.
Critical fire weather conditions will be possible each day, becoming
more of a concern towards the latter part of the week. While there
is still a bit of model inconsistency on the speed and track of the
incoming low, the current consensus is for it to push up into
Colorado around late Thursday night, bringing slightly cooler
temperatures and increased precipitation chances as we move into
Friday and next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1143 AM MDT Sun Apr 21 2024

At KCOS and KPUB...MVFR and IFR ceilings are expected to continue to
improve over the next couple of hours, with VFR conditions
prevailing by 20Z at both stations and persisting through the
remainder of the TAF period. Winds will be mainly light and
diurnally driven driven today, will few to scattered mid and upper-
level cloud cover today and tonight. Southwesterly winds increase
after 18Z tomorrow for both stations.

AT KALS..VFR conditions are expected for the next 24 hours. Winds
will be light today with few to scattered mid and upper-level clouds
over station. Precipitation is not expected. Westerly winds increase
late in the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for COZ222-224-227>230.

&&

UPDATE...EHR
SHORT TERM...RODRIGUEZ
LONG TERM...GARBEROGLIO
AVIATION...EHR
Hazardous weather outlook, Apr 21, 11:18 AM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1118 AM MDT Sun Apr 21 2024

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1118 AM MDT Sun Apr 21 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few weak storms are possible this afternoon across the far
southern Sangre de Cristo mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated light showers will be possible over and near the
mountains through late Tuesday. Meanwhile critical fire weather
conditions are expected each day Monday through at least Friday.

Monday's areas of concern will be the I-25 corridor and San Luis
Valley. Tuesday will show more concern for just the valley, while
the rest of the week will see critical conditions more widespread
across the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:11 AM MDTDense Fog AdvisoryPUBEl Paso, Fremont, Teller8 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.